ADHD Drugs Safe, Experts Say

Parents of kids with attention-deficit hyperactivity disorder (ADHD) face a tough choice: whether to medicate their children or not. And this affects a lot of families. Experts say 6 to 8 percent of school-age kids have ADHD.

It's a touchy subject, and it got even thornier after recent reports linked popular ADHD drugs to increased health risks.

But the top experts at the American Academy of Pediatrics (AAP) say the drugs are safe.

"These drugs are 80 percent to 90 percent effective, and reports of major problems are extremely rare," says AAP spokesman James M. Perrin, M.D., a Harvard University Medical School professor. Dr. Perrin chaired the committee that wrote the AAP's guidelines on ADHD.

Side effects

Most side effects from ADHD drugs are the same side effects seen with some other stimulants. Among them: a drop in appetite, sleep problems, and trouble concentrating. "It's far, far less common for a child to become out of control from the drugs, and hallucinations are reported to be quite rare," says Dr. Perrin.

Reports of heart trouble, he adds, were widely misinterpreted. "Cardiac problems from the drugs are extraordinarily rare, and those cases in which it was reported were in children who had pre-existing heart trouble," he says. "These were kids who already had underlying heart defects, vastly less than 1 percent."

So what's a parent to do? "I advise parents to have careful discussions with the pediatrician," he says.

Here's what to cover:

  • Is it possible that medications might help? How likely is it?

  • If your child uses medication, what is the right dose to start with?

  • How closely should your child be monitored? How often should you see or call the pediatrician?

  • What is the role of diet, counseling, or behavioral therapy? They may offer help with or without medication.

  • How can you get teachers and other school officials to help?

What to watch for

If your child is taking an ADHD drug, watch for any sudden or severe changes: 

  • Trouble sleeping

  • Poor appetite

  • A marked worsening of behavior

  • Hallucinations

If you see these, call the doctor. Treating ADHD takes teamwork. A child's parents, teacher and doctor must be on the same page.

Connect with MLH

New Appointments
1.866.CALL.MLH

 Well Ahead Newsletter


Connect With MLH

Copyright 2014 Main Line Health

Printed from: www.mainlinehealth.org/stw/Page.asp?PageID=STW001473

The information provided in this Web site is for informational purposes only. It is not a substitute for medical advice. All medical information presented should be discussed with your healthcare professional. See additional Terms of Use at www.mainlinehealth.org/terms. For more information, call 1.866.CALL.MLH.